• Home
  • /
  • Toxicology

Cyanosis or Something Else?

A 75 year old gentleman presented with acute on chronic abdominal pain. His triage noted that he was “centrally cyanosed, but comfortable” and that his daughter had reassured the concerned triage nurse that his skin was usually that colour and there was nothing to be concerned about. When I called the patient from the waiting…

Read More

Massive Propranolol Overdose

Massive propranolol overdose is perhaps one of the most challenging overdoses to manage. In 2009 we posted a case we had. We have progressed in our management since then. CASE A 26 yo woman is brought to the ED by ambulance. She has been found by her mother in her bedroom in a confused state….

Read More

A Man Walks Into a Hole.

We often start with a case and talk about a single topic. This case is a little different. It is a real-time case. What would you do with this patient every step along the way? In real life, things are not always clear-cut. Here’s the story of a man that walked into a hole and…

Read More

Treating Patients on Stimulants

Here is a case, you are probably all familiar with: The police arrive with a patient that was “out of control”. He is known to take illicit substances. He went home earlier today, where he lives with his mother and ‘punched her in the face’, before running off. Police were called and he was later found naked,…

Read More

The New Paracetamol Guidelines

We have an update on the Management of Paracetamol Poisonings (MJA 203(5). 7 September 2015) (last update was in 2008) and it covers six main areas: Risk Assessment Charcoal Use Modified Release Paracetamol Large/Massive Ingestions Liquid paracetamol in children less than 6 years old. Consulting a Liver Transplant Unit Some Notes: In children less than 6…

Read More

A Case of Valproic Acid Overdose

The Case We saw quite an interesting toxicology case in the emergency department the other day, which highlights some of the major issues in an increasingly common toxic presentation to departments: valproic acid toxicity.  A 28 year old man presented to ED at about 10am claiming to have taken an overdose of 200 “Epilim” tablets…

Read More

Scombroid poisoning

  A 32 year old woman presents with a severe, sudden onset of throbbing headache, facial flushing and a rash across the upper chest and back. She has also had one episode of loose bowel motion. When seen she is anxious and tachycardic. She has no past medical history. 30 minutes prior to her symptoms…

Read More

Lithium Toxicity or Tumour?

A 56 year old woman presents to the emergency department with several days history of diarrhoea. She is a little confused and unsteady on her feet. Her past medical history includes hypertension and manic depressive disorder and she is well otherwise. She is on Lithium and an antihypertensive. She denies trauma, or headache, or visual…

Read More

Hydrofluoric Acid Burns

Etched Glass. Photo by Sans Soucie Hydrofluoric Acid Burns can be very serious burns, with fatalities documented at <5% burns area. Hydrofluoric acid is a weak acid that is used in industry in electroplating and glass etching and in smaller business in carpet cleaners and other such stain removing products. It’s a weak acid with…

Read More

Propranolol overdose

This  case study on beta blocker overdose was presented by one of our registrars, at Grand Rounds. It was an interesting case and one we thought you might enjoy. A 53 year old male is brought to the Emergency Department by ambulance: At 2045 he had taken an overdose of his beta blocker medication. The…

Read More
Email Updates
Get the latest updates on our Conferences PLUS Webcasts and Education Newsletters.
We respect your privacy.